New York, 2008

Damaging Wind in New York, June 21, 2008

June 21, 2008 · NWS BUF · 1 event in 1 county or zone

An isolated thunderstorm produced wind gusts estimated to 60 mph. The winds downed trees and power lines in Springville, Erie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated thunderstorm produced wind gusts estimated to 60 mph. The winds downed trees and power lines in Springville, Erie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 21, 9:39 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 21, 9:39 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1039 AM EDT SAT JUN 21 2008

.SYNOPSIS...
A TROUGH APPROACHING FROM THE CENTRAL LAKES WILL BRING A THREAT OF
MORE SHOWERS OR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ANOTHER
LOW WILL MOVE INTO THE TROUGH OVER THE GREAT LAKES WITH A THREAT OF
MORE SHOWERS AND THUNDERSTORMS SUNDAY. THE LOW IS FORECAST TO MOVE
TO NEAR JAMES BAY MONDAY WITH A COLD FRONT TRAILING THE LOW MOVING
EAST ACROSS THE REGION. HIGH PRESSURE WILL THEN BRING FAIR WEATHER
TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
REGIONAL RADARS SHOWING CLUSTER OF SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS WORKING EASTWARD OUT OF LOWER MICHIGAN. THIS AREA OF
CONVECTION ASSOCIATED WITH A WEAK MID LEVEL WAVE AND LOW LEVEL
MOISTURE ADVECTION. THIS WAVE WILL CROSS THE AREA EARLY THIS
AFTERNOON. ATMOSPHERE SHOULD DESTABILIZE SUFFICIENTLY WITH
CONVECTIVE TEMPERATURES BEING REACHED BY MID DAY ALLOWING CAP IN
PLACE OVER THE AREA TO BREAK DOWN. POTENTIAL FOR SEVERE WEATHER
LOOKS LIMITED WITH THIS ACTIVITY. HOWEVER...MORE ROBUST
CONVECTION COULD DEVELOP LATE THIS AFTERNOON AS TROUGH WORKS
EASTWARD OUT OF THE UPPER MIDWEST.

850 MB TEMPERATURES ARE EXPECTED TO RISE TO PLUS 12C THIS AFTERNOON
WHICH WILL SUPPORT HIGHS AT OR ABOVE NORMAL FOR A CHANGE. WE EXPECT
MID TO UPPER 70S IN MOST AREAS WITH SOME LOW 80S POSSIBLE IN THE
FINGER LAKES REGION.

THE TROUGH WILL CONTINUE TO TRANSLATE EAST OVERNIGHT. CHANCE POPS
FOR MOST OF THE AREA BUT WILL KEEP LIKELY IN THIS EVENING FOR THE
AREAS MENTIONED FOR TODAY.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
A DIGGING TROUGH OVER THE CENTRAL GREAT LAKES WILL TAKE UP RESIDENCE
FOR THE REMAINDER OF THE WEEKEND AND LINGER THROUGH MONDAY. THE
REGION WILL BE ON THE WARMER SIDE OF THE TROUGH...THUS TEMPS WILL BE
CLOSER TO SEASONAL NORMALS...IN THE LOWER TO MID 70S ON SUNDAY WITH
UPPER 70S TOWARD THE GENESEE VALLEY WITH LOWS SUNDAY NIGHT IN THE
MID TO UPPER 50S. BOTH GFS AND NAM SHOW AN OCCLUDED FRONT MOVING
INTO WESTERN NY ARND 12Z SUNDAY SO WILL KEEP HIGHER LKLY/CAT POPS
SUNDAY AHEAD OF THIS FEATURE BUT WILL STILL CARRY CHC TO LKLY POPS
IN THE WEST DUE TO NUMEROUS DISTURBANCES ROTATING ARND THE UPPER
TROUGH. SPC HAS ALL OF OUR CWA UNDER SLGT RISK FOR SVR WEATHER ON
SUNDAY. THE POTENTIAL WILL BE ASSOCIATED WITH A LEAD SHORT WAVE
TROUGH/MID LVL SPEED MAX. EVEN WITH POSSIBLITY OF EARLY CLOUD
COVER/PRECIP, ANY HEATING COMBINED WITH DEEP LAYER SOUTHWESTERLY LOW
TO MID TROPOSPHERIC FLOW /30-35 KT 0-6 KM/ WILL FAVOR SOME SMALL
BOWING STRUCTURES WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE
HAIL SUNDAY AFTERNOON AND POSSIBLY EARLY EVENING.

WILL CONTINUE LIKELY POPS INTO EARLY SUNDAY EVENING
EAST OF GENESEE VALLEY AS THE OCCLUDED FRNT MOVES TO EASTERN NY WITH
POPS TAPERING TO CHC AND THEN SLGT CHANCE FURTHER TO THE WEST. POPS
TAPER OFF TO SLGT CHC OVER THE ENTIRE AREA LATER SUNDAY NIGHT. THE
CLOSED LOW WILL OPEN AND LIFT NORTHWARD WITHIN THE TROUGH AS GFS
DEPICTS A DEEPER UPPER LOW SETTLING IN OVER HUDSON BAY...AND THE
OPEN TROUGH THEN SLOWLY CONTINUES ITS TREK ACROSS THE EASTERN LAKES
AND SAINT LAWRENCE VALLEY ON MONDAY. CHANCE POPS FOR SHOWERS ON
MONDAY MORNING WITH LIKELY POPS FOR THUNDERSTORMS BY MIDDAY MONDAY
ACROSS AREAS INLAND FROM THE LAKES FROM THE FINGER LKS WEST AS
DAYTIME HEATING INTERACTS WITH THE COOLER AIR ALOFT IN THE UPPER
TROUGH.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
SURFACE HIGH PRESSURE AND BROAD RIDGING ALOFT BUILD IN FOLLOWING THE
EASTWARD RETREAT OF THE UPPER TROUGH ON MONDAY NIGHT AND TUESDAY.
LINGERING SHOWERS MONDAY EVENING FROM THE EASTERN FINGER LKS
EASTWARD SHOULD COME TO AN END AFTER MIDNIGHT...THEN SUBSIDENCE AND
DRYING WILL BRING SOME CLEARING BY TUESDAY MORNING. FAIR AND WARMER
WEATHER IS EXPECTED FOR THE MID PART OF THE WEEK WITH HIGHS IN THE
MID 70S TO NEAR 80 AND OVERNIGHT LOWS MOSTLY IN THE MIDDLE
50S...SOME COOLER LOW 50S IN THE SOUTHERN TIER VALLEYS AND LATE
NIGHT/EARLY MORNING VALLEY FOG LIKELY. A WARM FRONT IN THE AREA ON
THURSDAY MAY BRING SOME SHOWERS OR AFTERNOON THUNDERSTORMS TO THE
AREA. FRIDAY WILL REMAIN WARM BUT MORE HUMID AND WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS AS AN UPPER LEVEL TROUGH INTERACTS WITH
THE MORE HUMID LOWER ATMOSPHERE.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH 06Z HOWEVER DIURNAL HEATING
COUPLED WITH AN UPPER AIR TROUGH SLIDING EAST FROM THE CENTRAL
LAKES WILL TOUCH OFF CONVECTION DURING THE AFTERNOON WITH
LOCALIZED AREAS OF MVFR IN SHOWERS AND POSSIBLE THUNDERSTORMS.
PRIMARY FOCUS WILL BE ALONG LAKE BREEZE BOUNDARIES, AND MOST
LIKELY WILL NOT AFFECT TERMINALS EXCEPT FOR SOME APPROACH ROUTES.

THERE IS A BETTER CHANCE OF MVFR CONDITIONS IN SHOWERS AFTER 06Z
ESPECIALLY OVER THE WESTERN PART OF STATE AS A SHORT WAVE SWINGS
THROUGH THE BASE OF THE UPPER TROUGH.

OUTLOOK
SUNDAY...BECOMING MVFR IN THUNDERSTORMS.
MONDAY...VFR SCATTERED SHOWERS.
TUESDAY...VFR.
WEDNESDAY...VFR.

&&

.MARINE...
NO MARINE HEADLINES NEEDED THROUGH SUNDAY NIGHT AS WINDS AND WAVES
ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. THERE IS
A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON INTO THIS EVENING ON
LAKE ERIE AND LAKE ONTARIO MAINLY WEST OF IRONDEQUOIT BAY. THERE IS
ALSO A SLIGHT RISK FOR SEVERE WEATHER SUNDAY OVER ALL MARINE AREAS.
BOATERS SHLD KEEP AN EYE OUT FOR THUNDERSTORM DEVELOPMENT OVER THE
WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJP
NEAR TERM...SAGE/TMA
SHORT TERM...JJP/WCH
LONG TERM...JJP/WCH
AVIATION...APB/SAGE
MARINE...JJP
Hazardous weather outlook, Jun 21, 4:16 AM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
516 AM EDT SAT JUN 21 2008

NYZ001>003-010>014-019>021-085-220930-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
516 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON INTO THIS
EVENING WITH THE PRIMARY THREATS LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AS AN OCCLUDED FRONT
MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SUNDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042-043-062-063-220930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
516 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON INTO THIS
EVENING WITH THE PRIMARY THREATS LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AS AN OCCLUDED FRONT
MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SUNDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>008-220930-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
516 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AS AN OCCLUDED FRONT
MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-064-065-SLZ022-024-220930-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
516 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AS AN OCCLUDED FRONT
MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 49 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
June 21, 12:05 PM EST
Where
Erie County, 1.23 mi NW of Springville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.510, -78.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121731.